Alert archive / Montana / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Aug 21, 2019, 8:03 PM MDT for Cascade County, Montana. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2019, 8:03 PM MDT (02:03 UTC)
- Expired
- Aug 21, 2019, 10:05 PM MDT
- In force
- 2 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 13 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:35 PM MDT | FLASH FLOOD | 1 Nw Great Falls, MT | WATER WAS STILL OVER THE CURB ON THE NORTHWEST SIDE OF THE INTERSECTION OF 3RD ST NW AND NORTHWEST BYPASS APPROXIMATELY A HALF HOUR AFTER HEAVY RAIN ENDED. OUTER SOUTHBOUND LANE ON 3RD ST NW AND OUTER WESTBOUND LANE ON NORTHWEST BYPASS WERE CLOSED BY FIRE DEPA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2947 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
581
WGUS55 KTFX 220203
FFWTFX
MTC013-220500-
/O.NEW.KTFX.FF.W.0003.190822T0203Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
803 PM MDT Wed Aug 21 2019
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
North central Cascade County in central Montana...
* Until 1100 PM MDT.
* At 802 PM MDT, Doppler radar and automated rain gauges indicated a
slow moving thunderstorms producing heavy rain across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Great Falls, Black Eagle and Malmstrom Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4752 11115 4747 11115 4747 11135 4754 11135
4754 11122
$$
Moldan2 follow-up statements
618
WGUS75 KTFX 220234
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
834 PM MDT Wed Aug 21 2019
MTC013-220500-
/O.CON.KTFX.FF.W.0003.000000T0000Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
834 PM MDT Wed Aug 21 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
NORTH CENTRAL CASCADE COUNTY...
At 832 PM MDT, Doppler radar and automated rain gauges indicated
that a thunderstorm produced heavy rain over the warned area in a
short duration of time. 0.5 to nearly 1 inch of rain has fallen over
the Great Falls area in under 30 minutes. Flash flooding is expected
to continue, especially in poor drainage areas.
Some locations that will experience flooding include...
Great Falls, Black Eagle and Malmstrom Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4751 11121 4747 11121 4747 11135 4754 11135
4754 11122
$$
Moldan137
WGUS75 KTFX 220405
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
1005 PM MDT Wed Aug 21 2019
MTC013-220414-
/O.CAN.KTFX.FF.W.0003.000000T0000Z-190822T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
1005 PM MDT Wed Aug 21 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CASCADE COUNTY IS
CANCELLED...
Local law enforcement reports that flood waters have receded.
Flooding is no longer expected to pose a threat to life and
property. Please continue to heed any remaining road closures.
LAT...LON 4751 11121 4747 11121 4747 11135 4754 11135
4754 11122
$$
KredensorWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:55 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 21, 6:55 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 655 PM MDT Wed Aug 21 2019 .UPDATE... Mainly focused on making updates to reflect the thunderstorms pushing through central MT this evening, increasing chances as these systems advance eastward tonight. Otherwise, the forecast remains on track with cooling temperatures tomorrow and another round of showers and isolated thunderstorms. -TP && .SYNOPSIS... A cold front will cross the state tonight through early Friday, bringing cooler and breezy weather, along with a chance for showers and a few thunderstorms to many locations. Breezy and mostly dry conditions are then expected as the weekend approaches, with cooler than normal temperatures. -CC && .AVIATION... Updated 530 PM MDT Wed Aug 21 2019 (22/00Z TAFs) Mostly VFR conditions are expected for a majority of the TAF period, with the exception of under any developing thunderstorms this evening near KHLN. Breezy southeasterly winds have started to pick up near most terminals as the Pacific trough tracks through the area. A cold front associated with a Pacific trough is expected to pass through the region from west to east roughly between 07z and 15z on Thursday. Expect surface winds to shift to a more westerly to northwesterly direction in the wake of the front. There will also be an increase in shower activity near and behind this front, which may introduce a period of MVFR conditions at any terminal. -TP && .FIRE WEATHER... The last of the seasonably warm days for some time today gives way to a cooler and breezier weather pattern over the coming days. A weak disturbance may bring isolated dry t-storms to SW MT this PM. Warmer and drier conditions return Wed, along with gusty S-SE'ly breezes. A cold front Wed night into Thu brings some showers and a few thunderstorms, and a shift to gusty W-NW'ly winds. A wetting rain appears unlikely for most areas at this time. -CC && .PREV DISCUSSION... /ISSUED 530 PM MDT Wed Aug 21 2019/ Rest of this Afternoon thru Thursday...High pressure exits to the east tonight bringing one more mild overnight period with increasing clouds ahead of an approaching low pressure system with cold front. Some increase in instability and moisture ahead of the aforementioned trough will lead to an increasing chance for a few showers and thunderstorms later this afternoon, primarily along and northwest of a Helena-to-Lewistown line. Coverage will initially be isolated but this will change by late tonight into Thursday morning as the attendant cold front approaches and eventually passes through the region. As mentioned above, shower and thunder activity will mostly be confined to the plains through Wednesday night, but will likely expand to include area in the southwest and central by Thursday morning and should persist in to the evening hours. Rainfall totals are not expected to be very heavy, with most locations receiving a tenth of an inch or less. Note that there could be localized areas that receive more. Most of this activity should diminish by the afternoon hours but conditions will likely not completely dry out until Thursday evening. Breezy west to northwesterly winds will be present for much of the CWA following the frontal passage and high temperatures are expected to take about a 10 degree tumble from today, with 70s and low 80s expected on Thursday afternoon. Friday through next Tuesday...Transient ridging briefly builds builds in for Friday, before an unsettled westerly flow moves in for the remainder of the forecast period. Disturbances are expected to pass through this flow, which will keep temperatures below normal and will provide daily bouts of breezy to windy westerly winds. Currently, it appears conditions will remain mostly dry until Monday and Tuesday when a passing trough shift the general flow to a slightly more unstable northwesterly direction. -CC && .PRELIMINARY POINT TEMPS/POPS... GTF 59 78 52 78 / 60 40 20 0 CTB 57 74 47 77 / 20 60 30 0 HLN 57 78 50 81 / 30 60 30 0 BZN 52 80 47 82 / 0 50 30 0 WEY 43 76 39 77 / 0 40 30 0 DLN 54 76 45 79 / 0 60 20 0 HVR 59 84 50 79 / 0 30 20 0 LWT 56 78 49 74 / 30 50 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 21, 6:57 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Great Falls MT 657 PM MDT Wed Aug 21 2019 MTZ012-220130- Cascade MT- 657 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE COUNTY UNTIL 730 PM MDT... At 657 PM MDT, Doppler radar was tracking a strong thunderstorm near Cascade, moving northeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Cascade County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4721 11161 4725 11167 4743 11158 4723 11132 TIME...MOT...LOC 0057Z 238DEG 6KT 4728 11159 Moldan
Special weather statement, Aug 21, 7:01 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Great Falls MT 701 PM MDT Wed Aug 21 2019 MTZ012-049-220130- Cascade MT-Eastern Teton MT- 701 PM MDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 730 PM MDT... At 701 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles west of Power to near Fairfield. Movement was northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Fairfield, Power and Sun River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4784 11171 4753 11162 4752 11195 4769 11201 TIME...MOT...LOC 0101Z 242DEG 19KT 4769 11192 4756 11190 Moldan
Special weather statement, Aug 21, 7:35 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Great Falls MT 735 PM MDT Wed Aug 21 2019 MTZ012-013-046-049-220200- Chouteau-Cascade-Eastern Teton-Eastern Pondera- 735 PM MDT Wed Aug 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PONDERA... SOUTHEASTERN TETON...WEST CENTRAL CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES... At 735 PM MDT, a strong thunderstorm was located 9 miles east of Power, or 18 miles northwest of Great Falls, moving northeast at 40 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. Locations impacted include... Dutton and Power. This includes Interstate 15 between mile markers 295 and 313. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4760 11172 4777 11187 4801 11143 4765 11118 TIME...MOT...LOC 0135Z 247DEG 33KT 4774 11148 TP
Local storm report, Aug 21, 7:52 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
752 PM MDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 2 ESE FAIRFIELD 47.60N 111.93W
08/21/2019 E0.25 INCH TETON MT TRAINED SPOTTER
VERY HEAVY RAIN, LIGHTNING, WINDS SUSTAINED
AROUND 25 MPH WITH GUSTS TO 35 MPH, AND PEA
SIZE HAIL REPORTED.
&&
TPLocal storm report, Aug 21, 7:57 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
757 PM MDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 6 SSE ULM 47.36N 111.44W
08/21/2019 E1.00 INCH CASCADE MT CO-OP OBSERVER
QUARTER SIZED HAIL REPORTED.
&&
TPLocal storm report, Aug 21, 8:02 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 WSW GREAT FALLS 47.46N 111.39W
08/21/2019 E0.70 INCH CASCADE MT NWS EMPLOYEE
OFFICIAL NWS REPORT FROM NWS GREAT FALLS
OFFICE. AS OF 8PM, 0.50 INCHES OF RAIN FELL
UNDER A HALF HOUR DURING THE FIRST CELL,
FREQUENT LIGHTNING, DIME SIZE HAIL, AND THE
ASOS REPORTED 58 MPH GUSTS.
&&
TPThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:25 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Aug 21, 6:53 PM MDT | Special Weather Statement | TFX | Cascade | 7 min |
| Aug 21, 6:57 PM MDT | Special Weather Statement | TFX | Cascade | 33 min |
| Aug 21, 7:01 PM MDT | Special Weather Statement | TFX | Teton | 29 min |
| Aug 21, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 43 min |
| Aug 21, 7:35 PM MDT | Special Weather Statement | TFX | 25 min | |
| Aug 21, 7:54 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 31 min |
| Aug 21, 8:04 PM MDT | Special Weather Statement | TFX | Cascade | 26 min |
| Aug 21, 8:11 PM MDT | Special Weather Statement | TFX | Cascade | 19 min |
| Aug 21, 8:27 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 21, 8:28 PM MDT | Special Weather Statement | TFX | Pondera | 32 min |
| Aug 21, 8:52 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Aug 21, 8:55 PM MDT | Special Weather Statement | TFX | Chouteau | 35 min |
| Aug 21, 9:34 PM MDT | Special Weather Statement | TFX | Liberty | 56 min |
| Aug 21, 10:26 PM MDT | Special Weather Statement | TFX | Hill | 64 min |
| Aug 21, 10:28 PM MDT | Special Weather Statement | TFX | Liberty | 47 min |
| Aug 21, 11:27 PM MDT | Special Weather Statement | TFX | Hill | 48 min |
| Aug 22, 12:01 AM MDT | Special Weather Statement | TFX | Hill | 44 min |
| Aug 22, 4:21 PM MDT | Special Weather Statement | TFX | 24 min |
Nearby
Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.